Advertisement

First-aid treatments of crush injuries after earthquake: 2 special cases

Published:January 09, 2014DOI:https://doi.org/10.1016/j.ajem.2013.12.062
      Hyperkalemia and acute renal failure are the life-threatening complications of crush injuries. Vigilant prehospital emergency care is vital to reduce the complications. We report and discuss 2 cases diagnosed as crush syndrome after earthquake, in order to illustrate the value of prehospital application of tourniquets to prevent hyperkalemia accompanying extremity crush injuries. The victim in case 1 died of hyperkalemia shortly after extrication without tourniquet. The prehospital tourniquet had been used to avoid uncontrollable hemorrhage and release of toxic metabolites into the circulation in case 2. Providers need to be fully aware of the risk of hyperkalemia in the field for patients with crush syndrome. Tourniquet application is strongly recommended in the prehospital setting for severe crush injuries.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Bywaters E.G.
        • Beall D.
        Crush injuries with impairment of renal function.
        Br Med J. 1941; 1: 427-432
        • Sever M.S.
        • Erek E.
        • Vanholder R.
        • et al.
        Serum potassium in the crush syndrome victims of the Marmara disaster.
        Clin Nephrol. 2003; 59: 326-333
        • Sever M.S.
        • Vanholder R.
        • Lameire N.
        Management of crush-related injuries after disasters.
        N Engl J Med. 2006; 354: 1052-1063
        • Genthon A.
        • Wilcox S.R.
        Crush syndrome: a case report and review of the literature.
        J Emerg Med. 2014; 46: 313-319